Hail, Smyth
- When
- May 19, 3:30 PM EST
- Where
- Smyth County, 1.89 mi WSW of Saltville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.868, -81.781
An upper level low pressure system moved from Kentucky across western Virginia, triggering strong thunderstorms during the afternoon and evening. Southeast winds near the surface associated with a departing high pressure wedge fed Atlantic moisture into the Appalachian Mountains, where marginal instability allowed the thunderstorm activity to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level low pressure system moved from Kentucky across western Virginia, triggering strong thunderstorms during the afternoon and evening. Southeast winds near the surface associated with a departing high pressure wedge fed Atlantic moisture into the Appalachian Mountains, where marginal instability allowed the thunderstorm activity to develop. Very light upper level winds resulted in slow storm movement and therefore prolonged periods of locally heavy rain in areas where soil conditions were already very moist from rainfall in the preceding days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 2:50 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT SUN MAY 19 2013 .SYNOPSIS... UPPER LEVEL ENERGY WILL MOVE SLOWLY ACROSS THE REGION TONIGHT AND MONDAY...RESULTING IN ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY. THIS SYSTEM WILL THEN SHIFT OFF THE MID ATLANTIC COAST BY TUESDAY. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS ON MONDAY INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA ON FRIDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 330 PM EDT SUNDAY... SHOWER ACTIVITY HAS BECOME SCATTERED ACROSS THE FORECAST REGION THIS AFTERNOON...WITH RADAR INDICATING A FEW OF THE SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN. CELL MOVEMENT ACROSS THE NORTH CAROLINA MOUNTAINS INTO THE MOUNTAIN EMPIRE HAS BEEN SLOW DUE TO VERY LIGHT WINDS ALOFT NEAR THE BASE OF THE APPROACHING UPPER LEVEL TROUGH. WILL HAVE TO WATCH THIS AREA CLOSELY THROUGH THE NEXT FEW HOURS FOR THE POTENTIAL OF FLASH FLOODING...ESPECIALLY IN AREAS WHERE CELLS BEGIN TO TRAIN. FURTHER EAST...STEERING WINDS ARE A LITTLE STRONGER...CAUSING CELLS TO MOVE MORE QUICKLY. MODELS ARE IN DECENT AGREEMENT THIS AFTERNOON THAT THE MAJORITY OF SHOWER AND THUNDERSTORM ACTIVITY WILL SHIFT MORE TOWARD THE PIEDMONTS DURING THE EVENING AS THE UPPER TROUGH CONTINUES EAST. INTENSITY OF RAINFALL WILL BEGIN TO WANE AFTER SUNSET AS HEATING ENDS...WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWER ACTIVITY EXPECTED AFTER MIDNIGHT. WITH DIMINISHING CLOUD COVER...LIGHT WINDS...AND VERY MOIST CONDITIONS ACROSS THE AREA...BELIEVE THAT FOG WILL BECOME WIDESPREAD ONCE AGAIN...AND DENSE IN A FEW AREAS. HIGH DEWPOINTS WILL KEEP OVERNIGHT LOWS FOR MOST LOCATIONS IN THE LOW 60S...WITH A FEW UPPER 50S ACROSS THE MOUNTAINS. THE BASE OF THE UPPER TROUGH IS EXPECTED TO BE OVER SOUTHSIDE VIRGINIA BY MONDAY AFTERNOON...WITH NORTHWESTERLY FLOW ACROSS THE MOUNTAINS AS WEAK UPPER RIDGING BUILDS IN FROM THE WEST. WILL SEE ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY DEVELOP WITH DAYTIME HEATING THAT WILL BE SPOTTY IN NATURE...BUT DO NOT EXPECT THIS ACTIVITY TO BE AS WIDESPREAD AS TODAY...MORE CONFINED TO THE PIEDMONTS ALTHOUGH WILL ALSO SEE DEVELOPMENT ALONG THE RIDGES. EXPECT BETTER HEATING WITH THE DECREASED CLOUD COVER FOR MONDAY AFTERNOON...WHICH WILL ALLOW HIGH TEMPERATURES TO REACH INTO THE MID AND UPPER 70S. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 150 PM EDT SUNDAY... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL TAPER OFF MONDAY NIGHT. THE GREATEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE PIEDMONT. AFTER MIDNIGHT CUT BACK POPS TO SLIGHT CHANCE IN THE EAST. WITH A SOUTHWEST FLOW...IT WILL BE MILD MONDAY NIGHT WITH READINGS FROM THE MID 50S IN THE MOUNTAINS TO THE LOWER 60S IN THE SOUTHEAST. MID-LVL RIDGE BUILDS OVERHEAD TUESDAY AFTER THE SHORTWAVE TROUGH EXITS THE REGION. WITH DRIER AIR ALOFT AND ABSENCE OF ORGANIZED LIFT TRANSLATES TO LESS COVERAGE OF CONVECTION. PLAYED THE HIGHEST POPS ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. HIGHS TUESDAY WILL RANGE FROM THE UPPER 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT. WARM AND MUGGY TUESDAY NIGHT EXPECTED WITH LOWS IN THE 60S. WEAK UPPER AIR DISTURBANCES ROTATING AROUND THE WESTERN PERIPHERY OF THE ATLANTIC SURFACE HIGH...WILL PROVIDE SOME LIFT FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY. ISOLATED TO SCATTERED CONVECTION WILL LINGER INTO WEDNESDAY NIGHT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 150 PM EDT SUNDAY... AN UPPER LEVEL CLOSED LOW WILL SPIN AROUND THE UPPER MISSISSIPPI VALLEY THROUGH AT LEAST FRIDAY. IN ADVANCE OF THIS SYSTEM...PLENTY OF MOISTURE WILL ADVECT NORTHWARD INTO OUR REGION. PIECES OF ENERGY WILL SPIRAL EASTWARD FROM THE MAIN SYSTEM AND COMBINE WITH DAYTIME HEATING TO CREATE SHOWERS AND THUNDERSTORMS. HPC CONTINUES TO FAVOR A SLOWER TIMING OF THE COLD FRONT. THE FRONT IS EXPECTED TO EXIT OUR AREA FRIDAY EVENING INTO FRIDAY NIGHT. ECMWF REMAINS FASTER THAN GFS WITH TIMING OF COLD FRONT. DO NOT BELIEVE THE SFC LOW THAT DEVELOPS OFF THE SOUTHEAST ON GFS. HIGH PRESSURE WILL RIDGE SOUTH FROM THE GREAT LAKES ON SATURDAY AND SLIDE EAST ON SUNDAY. COOLING TREND EXPECT FOR FRIDAY AND SATURDAY. HIGHS ON FRIDAY WILL RANGE FROM AROUND 70 DEGREES IN THE WEST TO NEAR 80 DEGREES IN THE SOUTHEAST. SATURDAY HIGHS ONLY REACH THE MID 60S ACROSS THE MOUNTAINS TO THE LOWER 70S ACROSS THE PIEDMONT. HIGHS FOR SUNDAY WILL WARM A COUPLE OF DEGREES FROM THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 155 AM EDT SUNDAY... RADAR INDICATING SHOWERS DEVELOPING WITH AFTERNOON HEATING AREAWIDE. CLOUD COVER ACROSS THE MOUNTAINS HAS BEEN LESS WIDESPREAD AS DRIER AIR BUILDS IN FROM THE WEST...WHICH HAS LEAD TO GREATER SURFACE HEATING. THEREFORE...WILL KEEPING AN EYE ON STRONGER SHOWER ACTIVITY DEVELOPING IN THIS MORE UNSTABLE ENVIRONMENT...WITH SHOWERS INTENSIFYING INTO THUNDERSTORMS DURING THE AFTERNOON. THAT STATED... IF THE CIRRUS SHIELD FROM CONVECTION OVER TENNESSEE CAN BUILD INTO THE AREA...EXPECT THAT WILL HAVE A STABILIZING EFFECT AND LIMIT ADDITIONAL THUNDERSTORM DEVELOPMENT. BUT CIRRUS DOES NOT LOOK LIKE IT IS IN A HURRY TO ENTER OUR AREA. CEILINGS CONTINUE TO IMPROVE THIS AFTERNOON...HOWEVER WILL REMAIN MVFR...POSSIBLY LOW END VFR AT BEST. SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE SLOWLY DUE TO LIGHT UPPER LEVEL WINDS...AND HEAVY RAIN ASSOCIATED WITH THIS ACTIVITY WILL RESULT IN EXTENDED PERIODS OF IFR VISIBILITIES...LESS THAN 1SM AT TIMES. GREATEST RAINFALL COVERAGE WILL SHIFT EAST OF THE MOUNTAINS DURING EVENING AS A SHORTWAVE PUSHES ACROSS THE AREA...WITH INTENSITY WANING BY MIDNIGHT AS HEATING ENDS. LIGHT WINDS AND MOIST CONDITIONS WILL RESULT IN ANOTHER ROUND OF PATCHY FOG OVERNIGHT...AS WELL AS STRATUS DECKS BELOW 1KFT. WITH AN UPPER LEVEL TROUGH SHIFTING EAST OVERNIGHT...EXPECT LOWER COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY FOR MONDAY...WITH BETTER COVERAGE IN THE EAST AS UPPER LEVEL RIDGING STARTS TO BUILD ACROSS THE MOUNTAINS. EXPECT TUESDAY TO BE THE BEST BET FOR DECENT FLYING CONDITIONS ALTHOUGH AN ISOLATED AFTERNOON AIRMASS SHOWER OR THUNDERSTORM IS STILL POSSIBLE. NEXT FRONT APPROACHES ON WEDNESDAY WITH MORE SHOWERS/STORMS DEVELOPING. THIS FRONT DOES NOT APPEAR TO BE IN A BIG HURRY AND LOOKS TO BRING MVFR CONDITIONS...POSSIBLY IFR AT NIGHT...TO TAF SITES FOR THE LATTER HALF OF THE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KK LONG TERM...KK AVIATION...AMS/NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT SUN MAY 19 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-202000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 355 PM EDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL PASS ACROSS THE REGION THIS EVENING AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING...AND MAY CAUSE 1 TO 2 INCHES OF RAIN TO FALL OVER A SHORT PERIOD OF TIME. LOCALIZED FLOODING IS POSSIBLE IN STEEPER TERRAIN...OR IF STORMS BEGIN TO TRAIN OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SUN MAY 19 2013
NCZ001-018-VAZ015-191930-
WATAUGA NC-ASHE NC-GRAYSON VA-
232 PM EDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SEVERAL CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ALONG
THE TENNESSEE...NORTH CAROLINA LINE FROM WESTERN WATAUGA COUNTY
NORTHEASTWARD ACROSS WESTERN ASHE...INTO WESTERN GRAYSON COUNTY
VIRGINIA. THE ACTIVITY EXTENDED FROM BEECH MOUNTAIN...TO SILVERSTONE...
TO MOUNT ROGERS VIRGINIA...MOVING NORTHEAST AT 20 MPH.
* VERY HEAVY RAIN IS FALLING WITH THESE THUNDERSTORMS...WHICH WILL CAUSE
WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
DIME-SIZED HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER THUNDERSTORMS...
ESPECIALLY THE ONES IN WESTERN WATAUGA.
* LOCATIONS IMPACTED INCLUDE...
SUGAR GROVE...
BEECH MOUNTAIN...
TROUTDALE...
MOUTH OF WILSON...
AND ASHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
3647 8170 3653 8171 3658 8168 3667 8153
3671 8153 3674 8139 3658 8133 3657 8136
3615 8182 3620 8186 3621 8190 3627 8189
3629 8192
TIME...MOT...LOC 1824Z 77DEG 17KT 3623 8200
RABThe Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
2 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Multiple roads around the Richlands area were closed due to flooding, including Larimer Lane. Heavy rain also caused nearby streams to rise out of their banks. In addition, some roads were closed due to debris, including one debris flow that blocked Highway 460.
Flooding was reported across most of the community of Saltville. In particular, Palmer Avenue was closed due to flooding, with flood waters entering the Dollar General Store.
Clear Fork Creek Road was closed at the Tazewell County line due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455325, 455322, 455320, 455323.